MAUDE Adverse Event Report: SMITH & NEPHEW, INC. INTERTAN 10S 10MM X 40CM 125D LEFT; NAIL, FIXATION, BONE

SMITH & NEPHEW, INC. INTERTAN 10S 10MM X 40CM 125D LEFT; NAIL, FIXATION, BONE
Catalog Number 71675515
Medical Device Problem Code Inadequacy of Device Shape and/or Size (1583)
Health Effect - Clinical Code Pain (1994)
Date of Event 05/23/2025
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that, after an internal fixation surgery had been performed on an unknown date, the patient experienced pain.This adverse event was solved by a revision surgery on (b)(6) 2025, in which one (1) intertan 10s 10mm x 40cm 125d left and one (1) lag/comp screw kit 90/85 were removed, as the patient¿s anatomy required a neck angle greater than 125 degrees.These were replaced with a competitor device.The back-up device was implanted into the originally drilled bone hole.Current health status of patient remains unknown.
 
Additional Manufacturer Narrative
Internal complaint reference: (b)(4).This complaint was opened by smith+nephew to document a patient complication reported that includes reference to the use of a smith+nephew product without evidence about a specific product problem.The reported complication relates to known inherent procedural risks that are appropriately documented in our risk files.Smith+nephew will continue to monitor trends in accordance with our post-market surveillance process and take necessary action as required if anticipated severity and/or occurrence rates are exceeded.Smith+nephew has no reason to suspect that the product failed to meet any specifications at the time of manufacture.Based on our review of all currently available information, we are unable to confirm a relationship between the reported event and the device or identify a definitive root cause.However, as the use of our product cannot be excluded as a potential cause or contributory factor to the reported issue, we are submitting this report in accordance with applicable regulations.If additional investigative findings or information becomes available that alters the conclusions of this report, a follow-up report will be submitted as required.
 
Additional Manufacturer Narrative
H3, h6: the devices were not returned for evaluation; therefore, a device analysis could not be performed.The clinical/medical investigation revealed that, as of the date of this investigation, no additional supporting documentation has been received or made available for review.Per subsequent e-mail, this 76-year-old female with osteoporotic bone was "implanted with a 125-degree nail that was not suited to the patient¿s anatomy." therefore, a procedural variance vs user error could not be ruled out as the likely cause of the reported pain.The instructions for use for intramedullary nail system does warn, ¿that correct surgical technique is essential to a successful outcome.Proper reduction of fractures and proper placement of implants are necessary to effectively treat patients using metallic surgical implants.Additionally, the proper type and size of implant must be selected to ensure effective treatment of patients.¿ according to the report, a revision surgery was performed to resolve this adverse event using a competitor¿s device in the original bone hole.The impact to the patient beyond the pain, revision and the use of the competitor¿s device could not be determined, since the current health status of patient remains unknown.The devices' batch numbers were not provided; thus, an evaluation of the manufacturing records could not be performed.A review of complaint history for the previous 12 months did not reveal similar events for the listed devices.A review of the risk management files revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to these products and event.At this time, we have no evidence to conclude that the products failed to meet any specifications at the time of manufacture.Based on this investigation, the need for corrective action is not indicated.Should the devices or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
INTERTAN 10S 10MM X 40CM 125D LEFT
Common Device Name
NAIL, FIXATION, BONE
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
1450 brooks rd.
memphis, TN 38116
5123913905
MDR Report Key22203122
Report Number1020279-2025-01069
Device Sequence Number7714562
Product Code JDS
UDI-Device Identifier00885556344446
UDI-Public885556344446
Combination Product (Y/N)N
Initial Reporter CountryAS
Number of Events Summarized1
Summary Report (Y/N)N
Device Explanted Year2025
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 07/17/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Catalogue Number71675515
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/23/2025
Supplement Date Received by Manufacturer07/15/2025
Initial Report FDA Received Date06/13/2025
Supplement Report FDA Received Date07/17/2025
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device A
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
PN: 71677090 / LOT: UNKNOWN.
Outcome Attributed to Adverse Event Other;
Patient Age76 YR
Patient SexFemale